Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Wilmington, OH

July 21, 20174 counties in Ohio

NWS Wilmington, OH issued this special weather statement at Jul 21, 2017, 8:37 AM EDT for 4 counties in Ohio. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 8:37 AM EDT (12:37 UTC)
Expired
Jul 21, 2017, 9:15 AM EDT
In force
38 min
Issued by
NWS Wilmington, OH

Counties Champaign County, OH, Franklin County, OH, Madison County, OH, Pickaway County, OH

The radar

The Cincinnati radar (KILN), 69 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:24 AM EDTTSTM WND GST 60Kosu Osu Airport, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1560 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS81 KILN 211237
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
837 AM EDT FRI JUL 21 2017
 
OHZ045-052>055-063>065-073-211315-
Champaign OH-Fairfield OH-Ross OH-Fayette OH-Madison OH-Franklin OH-
Pickaway OH-Union OH-Clark OH-
837 AM EDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CHAMPAIGN
COUNTY IN WEST CENTRAL OHIO...FRANKLIN...NORTHWESTERN FAIRFIELD...
EASTERN FAYETTE AND PICKAWAY COUNTIES IN CENTRAL OHIO...NORTHEASTERN
CLARK COUNTY IN WEST CENTRAL OHIO...MADISON...SOUTHERN UNION COUNTIES
IN CENTRAL OHIO AND NORTHERN ROSS COUNTIES IN SOUTHWESTERN OHIO UNTIL
915 AM EDT...

At 836 AM EDT, radar indicated strong thunderstorms along a line
extending from near Urbana to near Leesburg, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 55 mph...

Locations impacted include...
Columbus, Dublin, Reynoldsburg, Grove City, Upper Arlington, Gahanna,
Hilliard, Washington Court House, Worthington, Circleville, Bexley,
Urbana, London, Jefferson, Canal Winchester, Groveport, Plain City,
West Jefferson, Ashville and Mount Sterling.

This includes the following Interstates...
 I-70 in Ohio between mile markers 68 and 111.
 I-71 in Ohio between mile markers 76 and 116.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3945 8285 3940 8337 3982 8348 4024 8389
      4023 8352 4011 8305 3997 8280
TIME...MOT...LOC 1236Z 286DEG 32KT 4015 8378 3941 8351 

$$

KC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Jul 21, 7:01 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 21, 7:01 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
701 AM EDT Fri Jul 21 2017

.SYNOPSIS...
Multiple disturbances are expected to bring several rounds of
showers and thunderstorms to the region through the weekend and
into Monday. High pressure and dry conditions are then expected
for Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak boundary remains just north of the forecast area this
morning. There is an axis of better instability from Illinois
eastward into portions of west central Indiana and into central
Ohio. There is a complex of storms moving into Indiana and also
in advance of this feature isolated showers and thunderstorms in
the axis of the better instability.

Expect the complex to gradually weaken as it moves into the
region, however with favorable airmass in place expect at least
some thunderstorm activity from the complex currently along the
Illinois and Indiana border. With moist airmass in place any
thunderstorm that develops or moves into the region will have
the potential for heavy rainfall.

There is also the potential for some fog across mainly far
northeastern portions of the forecast area early this morning
with some more breaks in the clouds and moist airmass in place.

After this feature moves through this morning expect a lull in
some of the precipitation activity as the atmosphere recovers.
With some breaks in the clouds then expected temperatures are
expected to quickly rebound into the upper 80s to low 90s. With
dewpoints in the 70s, heat index values this afternoon and early
evening hours will be in middle to upper 90s across a large
portion of the region. Near and south of the Ohio River heat
index values are expected to reach the 100 degree mark. Although
there is some question in regards to convective activity and
impact on temperatures, confidence was high enough that decided
to continue the heat advisory across southern portions of the
region.

The system moving through during the morning hours will likely
lay out a boundary for thunderstorm development that is expected
to occur during the afternoon hours and into the evening hours.
Best chance of thunderstorm activity is expected to be across
southwestern portions of the region.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Boundary is forecast to shift northward tonight and therefore
the focus of shower and thunderstorm activity will also be
further north. For tonight and into Saturday went with higher
precipitation chances across the north. Cannot rule out
isolated strong to severe storms with damaging winds and heavy
rain the primary threats Saturday afternoon and early evening.

Heat index values on Saturday will be similar to Friday and will
be highly dependent on convective activity. Will continue to
mention heat in the HWO and monitor for the potential for
additional heat advisory headlines for Saturday, primarily again
across the south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Good chance that convection will be ongoing at the start of the
period as a surface low moves across the Great Lakes. Storms will
likely translate across the region through the night with some
activity possibly lingering into Sunday. Strong to severe storms may
occur with the greatest potential on Saturday evening when
instability will be the highest.

A cold front will move through the region on Monday with at least a
low chance of some additional storms in the far southern counties.
High pressure will build in Tuesday and Wednesday bringing less
humid conditions. The high will move off to the east by Thursday but
its influence will remain albeit with higher dew points.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Complex of storms will move into the TAF sites this morning.
Cigs and vsbys will be reduced with this feature especially
across the western TAF sites. After this feature moves through
there will be a lull in the precipitation. If the atmosphere can
recover enough from the morning activity there is the potential
for additional thunderstorm development later today into
tonight.

OUTLOOK...Thunderstorms will be possible at times from Friday
through Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory from noon today to 7 PM EDT this evening for
     OHZ077>082-088.
KY...Heat Advisory from noon today to 7 PM EDT this evening for
     KYZ089>100.
IN...Heat Advisory from noon today to 7 PM EDT this evening for
     INZ073>075-080.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, Jul 21, 4:45 AM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
445 AM EDT Fri Jul 21 2017

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
220900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-
445 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

A warm and humid airmass will be in place today with heat index
values in the middle to upper 90s.

Thunderstorms will be possible today. Although isolated damaging
winds cannot be ruled out, the main threat will be heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values in the mid to upper 90s will again be possible Saturday
afternoon.

Occasional thunderstorms can also be expected through the weekend.
Some storms may become severe with the main severe threats being
damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this weekend.

INZ073>075-080-KYZ089>100-OHZ077>082-088-220900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
445 AM EDT Fri Jul 21 2017

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms will be possible today. Although isolated damaging
winds cannot be ruled out, the main threat will be heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A warm and humid airmass will remain in place across the region into
the weekend, with heat index values around 100 for Saturday.

Occasional thunderstorms can also be expected through the weekend.
Some storms may become severe with the main severe threats being
damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this weekend.

In the hours before

Local storm report, Jul 21, 8:16 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
816 AM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     KILN WILMINGTON APT     39.43N 83.79W
07/21/2017  M48 MPH          CLINTON            OH   ASOS

&&

HICKMAN
Special weather statement, Jul 21, 8:21 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
821 AM EDT FRI JUL 21 2017

INZ073>075-080-KYZ089>097-OHZ063-071-072-077>080-211245-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Pendleton KY-
Campbell KY-Bracken KY-Boone KY-Carroll KY-Owen KY-Kenton KY-
Gallatin KY-Grant KY-Highland OH-Warren OH-Hamilton OH-Clermont OH-
Brown OH-Fayette OH-Clinton OH-
821 AM EDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN RIPLEY...
OHIO...SOUTHERN DEARBORN...SWITZERLAND...KENTON...BOONE...CARROLL...
NORTHWESTERN BRACKEN...CAMPBELL...GRANT...NORTHWESTERN OWEN...
NORTHERN PENDLETON...GALLATIN...CLERMONT...SOUTHWESTERN FAYETTE...
CENTRAL HAMILTON...NORTHERN BROWN...SOUTHEASTERN WARREN...CLINTON AND
HIGHLAND COUNTIES UNTIL 845 AM EDT...

At 821 AM EDT, radar indicated strong thunderstorms along a line
extending from near Sabina to Batavia to 7 miles northeast of
Madison, moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Independence, Norwood, Erlanger, Fort Thomas,
Newport, Blue Ash, Loveland, Reading, Montgomery, Madeira, Edgewood,
Alexandria, Elsmere, Wyoming, Cheviot, Fort Mitchell, Villa Hills and
Highland Heights.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 39 and 77.
 I-71 in Ohio between mile markers 0 and 16.
 I-74 in Ohio between mile markers 15 and 19.
 I-75 in Kentucky between mile markers 155 and 191.
 I-75 in Ohio between mile markers 0 and 12.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3928 8429 3957 8358 3938 8337 3932 8339
      3878 8403 3852 8502 3855 8500 3857 8504
      3856 8506 3860 8508 3858 8521 3863 8523
      3873 8533 3874 8533 3874 8526 3869 8520
      3891 8520 3891 8538 3895 8539
TIME...MOT...LOC 1221Z 337DEG 19KT 3954 8362 3906 8419 3878 8525

Hickman
Local storm report, Jul 21, 8:24 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
824 AM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     2 NE TERRE HAUTE        40.07N 83.86W
07/21/2017  M44 MPH          CHAMPAIGN          OH   PUBLIC

&&

SHOBE2
Local storm report, Jul 21, 8:33 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
833 AM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     TSTM WND GST     1 ESE POWHATTAN         40.04N 83.68W
07/21/2017  M45 MPH          CHAMPAIGN          OH   PUBLIC

&&

SHOBE2
Local storm report, Jul 21, 8:35 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
835 AM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     TSTM WND GST     KUYF LONDON APT         39.93N 83.46W
07/21/2017  M50 MPH          MADISON            OH   AWOS

&&

HICKMAN
Special weather statement, Jul 21, 8:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
837 AM EDT FRI JUL 21 2017

OHZ045-052>055-063>065-073-211315-
Champaign OH-Fairfield OH-Ross OH-Fayette OH-Madison OH-Franklin OH-
Pickaway OH-Union OH-Clark OH-
837 AM EDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CHAMPAIGN
COUNTY IN WEST CENTRAL OHIO...FRANKLIN...NORTHWESTERN FAIRFIELD...
EASTERN FAYETTE AND PICKAWAY COUNTIES IN CENTRAL OHIO...NORTHEASTERN
CLARK COUNTY IN WEST CENTRAL OHIO...MADISON...SOUTHERN UNION COUNTIES
IN CENTRAL OHIO AND NORTHERN ROSS COUNTIES IN SOUTHWESTERN OHIO UNTIL
915 AM EDT...

At 836 AM EDT, radar indicated strong thunderstorms along a line
extending from near Urbana to near Leesburg, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 55 mph...

Locations impacted include...
Columbus, Dublin, Reynoldsburg, Grove City, Upper Arlington, Gahanna,
Hilliard, Washington Court House, Worthington, Circleville, Bexley,
Urbana, London, Jefferson, Canal Winchester, Groveport, Plain City,
West Jefferson, Ashville and Mount Sterling.

This includes the following Interstates...
 I-70 in Ohio between mile markers 68 and 111.
 I-71 in Ohio between mile markers 76 and 116.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3945 8285 3940 8337 3982 8348 4024 8389
      4023 8352 4011 8305 3997 8280
TIME...MOT...LOC 1236Z 286DEG 32KT 4015 8378 3941 8351

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:18 AM EDTSpecial Weather StatementILNDarke42 min
Jul 21, 6:55 AM EDTSpecial Weather StatementILNButler, Darke, Preble50 min
Jul 21, 7:23 AM EDTSpecial Weather StatementILNGreene, Miami, Montgomery, Shelby52 min
Jul 21, 7:28 AM EDTSevere Thunderstorm WarningILNAuglaize, Champaign, Clark, Darke, Fayette, Greene and 7 more47 min
Jul 21, 7:38 AM EDTSpecial Weather StatementILNButler, Hamilton, Warren52 min
Jul 21, 8:08 AM EDTSevere Thunderstorm WarningILNChampaign, Clark, Clinton, Fayette, Greene, Logan and 3 more37 min
Jul 21, 8:21 AM EDTSpecial Weather StatementILNBrown, Clermont, Clinton, Hamilton, Highland24 min
Jul 21, 9:11 AM EDTSpecial Weather StatementILNFairfield, Franklin49 min
Jul 21, 9:13 AM EDTAreal Flood AdvisoryILNChampaign, Clark, Fairfield, Franklin, Madison, Pickaway and 1 more3 hr
Jul 21, 9:47 AM EDTSpecial Weather StatementILNLicking43 min
Jul 21, 3:45 PM EDTHeat AdvisoryILNButler, Warren27 hr
Jul 21, 8:43 AM EDTSpecial Weather StatementILNGrant, Pendleton32 min
Jul 21, 9:05 AM EDTSpecial Weather StatementILNBracken, Mason25 min
Jul 21, 7:07 PM EDTSpecial Weather StatementILNBoone23 min
Jul 21, 7:35 PM EDTSpecial Weather StatementILNCampbell25 min
Jul 21, 7:40 PM EDTSpecial Weather StatementILNBoone35 min

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.